Alert archive / Delaware / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 58, NWS Philadelphia/Mount Holly

May 31, 2025Kent County, Sussex County, Delaware; Caroline County, Talbot County, Maryland

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at May 31, 2025, 1:42 PM EDT for Kent County, Sussex County, Delaware; Caroline County, Talbot County, Maryland. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2025, 1:42 PM EDT (17:42 UTC)
Expired
May 31, 2025, 2:30 PM EDT
In force
48 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Kent County, DE, Sussex County, DE, Caroline County, MD, Talbot County, MD

The radar

The Dover AFB radar (KDOX), 38 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 1:57 PM EDTTSTM WND DMGFederalsburg, MDTrees down reported in Federalsburg. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 5.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2025-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2025-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

562 
WUUS51 KPHI 311742
SVRPHI
DEC001-005-MDC011-041-311830-
/O.NEW.KPHI.SV.W.0058.250531T1742Z-250531T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
142 PM EDT Sat May 31 2025

The National Weather Service in Mount Holly NJ has issued a

* Severe Thunderstorm Warning for...
  Northwestern Sussex County in southern Delaware...
  Southwestern Kent County in central Delaware...
  East central Talbot County in eastern Maryland...
  Southern Caroline County in eastern Maryland...

* Until 230 PM EDT.

* At 142 PM EDT, a severe thunderstorm was located near Matthews, or
  near Easton, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Damage to roofs, siding, trees, and power lines is 
           possible.

* Locations impacted include...
  Easton, Seaford, Federalsburg, Bridgeville, Preston, Oxford,
  Tanyard, Smithville, Harmony, Copperville, Agner, Matthews,
  Choptank, Hambleton, Griffin, Windyhill, Andrewsville, Cordova,
  Greenwood, and Farmington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3885 7619 3888 7548 3864 7549 3865 7573
      3869 7577 3868 7580 3870 7580 3871 7584
      3870 7587 3870 7590 3867 7595 3869 7618
TIME...MOT...LOC 1742Z 274DEG 30KT 3882 7602 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PF
2 follow-up statements
497 
WWUS51 KPHI 311805
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
205 PM EDT Sat May 31 2025

MDC041-311814-
/O.CAN.KPHI.SV.W.0058.000000T0000Z-250531T1830Z/
Talbot MD-
205 PM EDT Sat May 31 2025

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TALBOT COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3870 7588 3886 7588 3888 7548 3866 7549
      3868 7572 3869 7577 3869 7580 3870 7580
      3871 7584 3870 7587
TIME...MOT...LOC 1804Z 273DEG 30KT 3880 7576 

$$

DEC001-005-MDC011-311830-
/O.CON.KPHI.SV.W.0058.000000T0000Z-250531T1830Z/
Sussex DE-Kent DE-Caroline MD-
205 PM EDT Sat May 31 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR NORTHWESTERN SUSSEX...SOUTH CENTRAL KENT AND SOUTHEASTERN
CAROLINE COUNTIES...

At 204 PM EDT, a severe thunderstorm was located over Smithville, or
13 miles northeast of Hurlock, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Damage to roofs, siding, trees, and power lines is 
         possible.

Locations impacted include...
Federalsburg, Bridgeville, Agner, Smithville, Andrewsville, Harmony,
Greenwood, and Farmington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 7588 3886 7588 3888 7548 3866 7549
      3868 7572 3869 7577 3869 7580 3870 7580
      3871 7584 3870 7587
TIME...MOT...LOC 1804Z 273DEG 30KT 3880 7576 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PF
777 
WWUS51 KPHI 311817
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
217 PM EDT Sat May 31 2025

MDC011-311827-
/O.CAN.KPHI.SV.W.0058.000000T0000Z-250531T1830Z/
Caroline MD-
217 PM EDT Sat May 31 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CAROLINE COUNTY
IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3871 7564 3887 7564 3888 7548 3868 7549
TIME...MOT...LOC 1817Z 273DEG 36KT 3879 7550 

$$

DEC001-005-311830-
/O.CON.KPHI.SV.W.0058.000000T0000Z-250531T1830Z/
Sussex DE-Kent DE-
217 PM EDT Sat May 31 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR NORTHWESTERN SUSSEX AND SOUTH CENTRAL KENT COUNTIES...

At 217 PM EDT, a severe thunderstorm was located near Ellendale, or 9
miles northwest of Georgetown, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Damage to roofs, siding, trees, and power lines is 
         possible.

Locations impacted include...
Bridgeville, Andrewsville, Greenwood, and Farmington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3871 7564 3887 7564 3888 7548 3868 7549
TIME...MOT...LOC 1817Z 273DEG 36KT 3879 7550 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 10:03 AM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, May 31, 10:03 AM EDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1003 AM EDT Sat May 31 2025

.SYNOPSIS...
A strengthening area of low pressure will depart our area this
morning. A strong cold front then sweeps across our area later
this afternoon and evening. High pressure builds into the Ohio
Valley later Sunday then arrives in our area later Monday
through Wednesday. A cold front may move into the area towards
the end of the week.

&&

.NEAR TERM /THROUGH SUNDAY/...
The potent low pressure area which is across SE NY this morning continue
to move northeast away from our area. A decent pressure
gradient behind the low will result in gusty winds thru the day
with gusts of 25 to 35 mph at times. The main steady rains
associated with the low continue across north NJ with Sussex
and Morris counties having rain for a few more hours before it
tapers off. This area have already had widespread 2 to 2.5
inches so far.

Drier air is working its way into the cyclonic flow over the
area, especially across Delmarva. In these areas, the sun is
breaking through. This afternoon, a strong cold front diving
southeastward from wrn PA and NY will cross the region. Dynamics
and moisture are a little lacking, so while showers and scattered
thunderstorms are expected this afternoon, only a marginal severe
weather risk is currently outlooked. Highs will be near 70 for much
of the area, but mainly 60s I-78 corridor into NW NJ and near 60
in the Poconos.

Clearing and cooler but still a bit breezy tonight as high pressure
starts returning to the region. Much cooler with lows ending up
in the 40s for most. Definitely starting off meteorological summer
on a bit of a chilly note.

We'll start with some sun for the first day of meteorological
summer on Sunday, but upper trough will promote cloud development
as we work our way thru the day. Could even be a stray shower
in the Poconos, and it will remain breezy and cool for this time
of year. Highs similar to those expected today...i.e., not very
summer-like.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
High pressure gradually continues building eastward Sunday night
through Monday night, ending up almost due south of us by early
Tuesday. This will promote generally dry conditions, but with
upper trough lingering overhead, will probably see some clouds
at times, especially during the afternoon hours. GFS actually
tries to generate some showers Monday night with a weak passing
disturbance aloft, but for now have mostly discounted it. With
more of a westerly flow after Sunday night, a slow warming trend
will get underway. Thus, while Sunday night we'll again see lows
in the 40s for many, 50s warmest spots, most areas should stay
in the 50s Monday night. In between, Monday's highs should
return solidly into the 70s for most, with even the high Poconos
and shore getting close.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Upper ridge builds across the region through much of the long
term, with surface high pressure taking a 'Bermuda' position off
the coast. Thus, we should see substantial warming, and in fact
might get our first 90-degree day by later in the week.
Otherwise, a dry pattern is in store for most of the long term
as well. Highs start out in the low-mid 80s Tuesday, reach the
upper 80s Wednesday, then really flirt with 90 Thursday before
possibly dropping back a bit Friday with a cold front possibly
slipping south into the area. Lows will be near 60 for many
Tuesday night, elevate into the mid 60s Wednesday night and may
stay around 70 Thursday night as the front approaches. The
aforementioned front may bring some showers and t-storms with
it, but right now only have some slight chance to relatively low
chance POPs.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...Any lingering sub-VFR ceilings in the morning should
improve to VFR at most terminals by the afternoon. Wraparound
showers will cease in the morning. However, a second round of
showers and scattered thunderstorms is expected in the
afternoon. Winds will remain gusty from the west to northwest
at 15-20 kts with gusts 25-35 kts. Moderate confidence.

Tonight...VFR with diminishing winds. NW winds diminishing to
around 10 kts. High confidence.

Sunday...VFR. NW winds of 10-20 kts with a few gusts to 25 kts.
High confidence.

Outlook...

Monday through Wednesday...VFR.

&&

.MARINE...
We have taken the Gale Warning down for the marine zones and
raised a Small Craft Advisory flag. Winds will gust up 30 kts on
the waters much of today and into the overnight. It's possible
that the 6AM Sunday expiration time may be long for the southern
waters and for Delaware Bay, but following the cold front, winds
will become gusty and I wanted to have the flag up for this
short period of gusty winds. Steady rains have ended for now,
but scattered showers or a tstm is possible later this afternoon
and into the evening with a cold front. Fair weather later
tonight and Sunday.

Outlook...
SCA flag may need to be extended into Sunday for the northern
waters but will not last all day. Fair.

Sunday night thru Wednesday...sub-SCA with fair weather.

Rip Currents...

For today...West-southwest winds around 15-25 mph with breaking
waves around 1-3 feet and a period of 6-7 seconds. As a result,
a MODERATE risk for the development of dangerous rip currents
is expected for both New Jersey and Delaware Beaches.

For Sunday...Southwest winds will diminish to around 10-15 mph
with breaking waves around 1-2 feet and a period of 6-7 seconds.
As a result, have opted to go with a LOW risk for rip currents
for all beaches.

For specific beach forecasts, visit weather.gov/beach/phi

&&

.HYDROLOGY...
Most of the rain has now fallen as of early this morning. While
wraparound showers will continue for a little while longer this
morning the rain totals will not add substantially to the rain
which has already fallen. That having been said, we continue to
watch several streams and rivers which are rising and additional
flood warnings can't be completely ruled out this morning.

You can also visit our website for the latest warnings:

weather.gov/phi

To stay on top of the flooding potential, visit the National
Water Prediction Service (NWPS) website:

water.noaa.gov

To view river observations and our forecasts in table form,
check out our dashboard:

weather.gov/phi/hydrodashboard

If you want to see the flooding threat in terms of
probabilities, check out this Hydrologic Ensemble Forecast link:

weather.gov/erh/mmefs

&&

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 AM EDT Sunday for ANZ430-431-
     450>455.

&&

SYNOPSIS...RCM
NEAR TERM...RCM/po
SHORT TERM...RCM
LONG TERM...RCM
AVIATION...RCM
MARINE...RCM/po
HYDROLOGY...RCM

In the hours before

Local storm report, May 31, 9:53 AM EDT, 3 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
953 AM EDT Sat May 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     Non-Tstm Wnd Dmg 1 NE Grasonville        38.97N 76.19W
05/31/2025                   Queen Anne's       MD   911 Call Center

            Report of a tree down on Nesbit Road near
            Blackbeard Road. Time estimated.

&&

Staarmann
Local storm report, May 31, 9:55 AM EDT, 3 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
955 AM EDT Sat May 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     Flood            3 WSW Centreville       39.03N 76.11W
05/30/2025                   Queen Anne's       MD   911 Call Center

            Report of minor flooding at Route 18 Park.
            Time estimated.

&&

Staarmann
Local storm report, May 31, 9:58 AM EDT, 3 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
958 AM EDT Sat May 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     Flood            1 SSW Crumpton          39.23N 75.93W
05/30/2025                   Queen Anne's       MD   911 Call Center

            Report of minor roadway flooding near
            McGinnes Road and 4th Street near Crumpton.
            Time estimated.

&&

Staarmann
Local storm report, May 31, 10:42 AM EDT, 3 hours before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
1042 AM EDT Sat May 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     Rain             Stockholm               41.09N 74.51W
05/31/2025  M3.56 Inch       Sussex             NJ   Trained Spotter

            Some flooding reported in the area.

&&

Staarmann
Local storm report, May 31, 10:45 AM EDT, 2 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
1045 AM EDT Sat May 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     Flood            Stockholm               41.09N 74.51W
05/31/2025                   Sussex             NJ   Trained Spotter

            Report of areas of minor flooding around
            Stockholm. 3.56 inches of rain so far, and
            still raining at report time.

&&

Staarmann
Special weather statement, May 31, 12:48 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1248 PM EDT Sat May 31 2025

DEZ002>004-MDZ012-015-019-020-311900-
Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes-Talbot-
Caroline-
Including the cities of Dover, Georgetown, Rehoboth Beach,
Chestertown, Centreville, Easton, and Denton
1248 PM EDT Sat May 31 2025

...Showers and Isolated Thunderstorms with Small Hail and Gusty
Winds this Afternoon...

A line of showers and isolated thunderstorms will push through
Delmarva through mid afternoon. Small hail and gusty winds near 40
mph will be possible with this activity. Remain alert for changing
weather conditions and seek shelter indoors if you hear thunder.

Staarmann

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:04 PM EDTWind AdvisoryPHIKent, New Castle, Sussex10 hr
May 30, 10:26 PM EDTFlash Flood WarningPHINew Castle4 hr
May 30, 10:26 PM EDTSevere Thunderstorm WarningPHINew Castle49 min
May 30, 10:55 PM EDTTornado WarningPHINew Castle22 min
May 31, 1:17 PM EDTSevere Thunderstorm WarningPHIKent43 min
May 31, 1:30 PM EDTSevere Thunderstorm WarningPHISussex45 min
May 31, 2:00 PM EDTSevere Thunderstorm WarningPHIKent, Sussex45 min
May 31, 2:26 PM EDTSevere Thunderstorm WarningPHISussex49 min
May 30, 8:57 PM EDTTornado WarningPHIKent, Queen Anne's33 min
May 30, 9:33 PM EDTTornado WarningPHIKent, Queen Anne's27 min

Nearby

Severe Thunderstorm Warnings in Delaware, 2025Severe Thunderstorm Warnings in Maryland, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.